Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 260, NWS Springfield, MO

May 14, 2003Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2003, 9:11 PM CDT for Howell County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 9:11 PM CDT (02:11 UTC)
Expired
May 14, 2003, 10:15 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WUUS53 KSGF 150211
SVRSGF
MOC091-150315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN MISSOURI

* UNTIL 1015 PM CDT.

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WILLOW SPRINGS...OR 20 MILES NORTHWEST OF
  WEST PLAINS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNTAIN VIEW BY 940 PM CDT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3703 9207 3694 9208 3686 9168 3700 9167

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 14, 3:00 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT WED MAY 14 2003

MESOSCALE/EARLY PERIODS...TONIGHT AND THURSDAY...
LOW CLOUDS WERE SLOWLY ERODING OVER THE FORECAST AREA THROUGH THE
AFTERNOON...ALLOWING ATMOSPHERE TO DESTABILIZE WITH LAPS CAPES
AROUND 1500 J/KG...NO CINH...AND LIS OF -4 TO -6.  STATIONARY FRONT
REMAINS EXTENDED JUST TO THE NORTH OF OUR CWA BOUNDARY...BUT SHOULD
PUSH SOUTHWARD LATER THIS AFTERNOON AND EVENING AS UPPER TROUGH OVER
WESTERN IOWA CONTINUES TO DROP SOUTHEASTWARD. EXPECT THE FRONT TO BE
MAIN FOCUS FOR STORMS...WITH SECONDARY FOCUS OVER SOUTHWEST MO ALONG
OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS. FREEZING LEVELS REMAIN
RATHER HIGH...AROUND 12KFT...WHICH SHOULD KEEP HAIL FROM GETTING TOO
LARGE. GOING HWO HAS NICKEL SIZE OR LESS AND THIS STILL LOOKS GOOD.
HIGH FREEZING LEVEL WILL INCREASE HEAVY RAIN THREAT...WHICH IS ALSO
HIGHLIGHTED IN HWO.

WILL CONTINUE TO LINGER POPS OVER THE SOUTHERN HALF OF THE FORECAST
AREA THROUGH THURSDAY MORNING...OTHERWISE ALL MODELS INDICATE NICE
BREAK FROM THE PRECIP THROUGH THE REST OF THE DAY BEFORE NEXT UPPER
LOW OVER SOUTHERN CALIFORNIA APPROACHES THE REGION.

THURSDAY NIGHT THROUGH SATURDAY...
SOUTHERN STREAM UPPER LOW SHOULD BE OVER NORTHEAST NEW
MEXICO/SOUTHEAST COLORADO BY MIDNIGHT FRIDAY. IN RESPONSE A DEEP
SURFACE LEE TROUGH WILL DEVELOP OVER THE TEXAS PANHANDLE AND MOVE
EASTWARD NEAR THE OK/TEXAS BORDER. SOME DIFFERENCE IN LATITUDE SHOW
UP IN THE MODELS BUT SEE AGREEMENT IN OVERALL EASTWARD MOVEMENT
TOWARD THE OZARKS BY EARLY SATURDAY MORNING. WIDE OPEN GULF CRANKS
MODEL QPF OUTPUT UP...SHOWING ACCUMULATIONS OF A COUPLE OF INCHES
POSSIBLE...SO WILL HAVE TO MONITOR THIS TREND.

REST OF THE EXTENDED...
STACKED LOW FINALLY CLEARS THE REGION SATURDAY NIGHT...WITH UPPER
RIDGE AND DRY CONDITIONS EXPECTED SUNDAY AND MONDAY. WILL CONTINUE
CHANCES OF PRECIP ON TUESDAY AS FAIRLY FAST MOVING FRONT TRAVERSES
THE REGION. THEREAFTER 1030 MB HIGH OVER CENTRAL ROCKIES WILL BUILD
SOUTHWARD INTO THE PLAINS...WITH DRY AND MILD CONDITIONS EXPECTED
FOR WEDNESDAY.

FORECAST GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, May 14, 1:00 PM CDT, 8 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 14 2003

...ISOLATED SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS OF 60 MPH.

  HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  ALL AREAS THROUGH LATE AFTERNOON AND EARLY EVENING.

  DISCUSSION:

  A FRONT WILL PUSH INTO SOUTHERN MISSOURI TODAY AS ANOTHER
  UPPER LEVEL SYSTEM PUSHES ACROSS THE REGION.  THIS SYSTEM WILL
  INTERACT WITH THE MOIST AND MODERATELY UNSTABLE AIRMASS TO
  PRODUCE ISOLATED SEVERE THUNDERSTORMS. HAIL APPEARS TO BE
  THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY ACROSS FAR
  SOUTHERN MISSOURI AS A FRONT BECOMES NEARLY STATIONARY NEAR THE
  ARKANSAS BORDER.  LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT.

  THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE
  WEEK AHEAD OF THE NEXT SYSTEM.  ISOLATED SEVERE STORMS AND
  LOCALLY HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:07 PM CDTSevere Thunderstorm WarningSGFDouglas38 min
May 14, 9:41 PM CDTSevere Thunderstorm WarningSGFShannon64 min
May 14, 10:11 PM CDTSevere Thunderstorm WarningSGFHowell64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.